Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 183, NWS Mobile, AL

June 25, 2020Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 25, 2020, 1:38 PM CDT for Butler County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 1:38 PM CDT (18:38 UTC)
Expired
Jun 25, 2020, 2:12 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Butler County, AL

The radar

The Ft Rucker radar (KEOX), 127 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

808 
WUUS54 KMOB 251838
SVRMOB
ALC013-251930-
/O.NEW.KMOB.SV.W.0183.200625T1838Z-200625T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
138 PM CDT Thu Jun 25 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Butler County in south central Alabama...

* Until 230 PM CDT.

* At 137 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Georgiana, or 11 miles northeast of Evergreen, moving east at 10
  mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Georgiana and McKenzie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3152 8682 3153 8684 3155 8687 3158 8687
      3159 8689 3164 8691 3176 8658 3154 8651
TIME...MOT...LOC 1837Z 257DEG 10KT 3158 8685 

HAIL...0.88IN
WIND...60MPH
 
$$
1 follow-up statement
847 
WWUS54 KMOB 251912
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
212 PM CDT Thu Jun 25 2020

ALC013-251921-
/O.CAN.KMOB.SV.W.0183.000000T0000Z-200625T1930Z/
Butler AL-
212 PM CDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUTLER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3152 8682 3153 8684 3155 8687 3158 8687
      3159 8689 3164 8691 3176 8658 3154 8651
TIME...MOT...LOC 1908Z 257DEG 10KT 3160 8674 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:57 AM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 25, 6:57 AM CDT, 6 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
657 AM CDT Thu Jun 25 2020

.AVIATION...
12Z issuance...VFR conditions generally prevail across the area
this morning underneath broken mid-high level cloud decks.
Localized MVFR ceilings are located near the coast. A few light
SHRA are moving across interior southwest and south central AL
early this morning. Coverage of SHRA/TSRA should increase later
this morning into this afternoon around the region. A few storms
may produce brief strong wind gusts, frequent lightning, locally
heavy rain, and reduced ceilings and visibility. Convection should
diminish in coverage by early evening, with VFR prevalent during
the evening and overnight hours. /21

&&

.PREV DISCUSSION... /issued 505 AM CDT Thu Jun 25 2020/

NEAR TERM UPDATE /Now Through Friday/...A broad upper level trough
continues to extend from the Great Lakes and Ohio Valley region and
southward across the Tennessee Valley and Deep South early this
morning. A surface ridge of high pressure meanwhile continues to
extend from the western Atlantic through the FL peninsula and eastern
Gulf of Mexico. Water vapor satellite imagery and surface
observations continue to show a very moist airmass in place across
the north central Gulf Coast region early this morning. Regional
radar imagery shows a narrow band of light rain showers stretching
across interior portions of southeast MS and southwest and south
central AL as of 4 AM CDT, while the rest of the region remains under
a blanket of mid and high level cloud cover.

The unsettled weather pattern will continue across our region today
underneath moist west to southwest flow aloft on the base of the
broad trough axis. Deterministic model guidance and forecast
soundings indicate that precipitable water values will remain
elevated between 1.75" and 2" across the area through this afternoon.
We do expect another round of showers and thunderstorms to develop
in the moist environment again today, though timing, placement, and
coverage of convection remains somewhat uncertain given the differing
solutions in the available deterministic and high resolution
guidance early this morning. It does appear that a subtle shortwave
trough will lift northeastward toward southeast MS and southwest AL
early this morning, and associated ascent may result in increasing
coverage of showers and a few thunderstorms across portions of
southwest/south central AL and the western FL panhandle between 6-10
AM this morning. The past few runs of the HRRR and the latest WRF-ARW
has been in agreement with this scenario, so will keep POPs in the
50-60% range this morning over these areas. Another round of showers
and storms may develop this afternoon, especially over interior
portions of the region, so will maintain high POPs into the
afternoon. We are concerned that a few strong to severe storms could
develop again today considering that MLCAPE values rise to 2000-3000
J/KG late this morning into this afternoon. Low level wind fields are
weaker today than yesterday, with only 15-25 knots of 850 mb flow
indicated, while 0-3 km storm relative helicity values are also lower
on the order of 100-150 m2/s2. There will still be enough
instability and deep layer flow to bring potential for a few intense
storms capable of producing localized strong to damaging wind gusts,
frequent lightning and heavy rain. A storm or two could also tend to
briefly rotate considering the 0-3 KM SRH, but overall it currently
appears the potential for a tornado is much lower than what
materialized on Wednesday. Locally heavy rain also remains possible
with the increased coverage of showers/storms today, with localized
flooding of urban/low lying areas possible. /21

A second upper level wave is expected to round the northwestern
perhiphery of an upper high pressure area situated over the Gulf of
Mexico, the Florida Peninsula, and the western Atlantic on Friday. As
of now it appears that the best chances of showers and thunderstorms
will occur north of the forecast area with this feature, so for now
just have isolated showers and thunderstorms forecast for Friday,
mainly along and northeast of I-65.

High temperatures on Thursday will range from 80 to 86 degrees
northwest of I-65, and from 86 to 89 degrees to the southeast. Lows
Thursday night will range from 68 to 73 degrees inland areas, and
from 74 to 79 degrees along the coast. High temps on Friday will be
warmer, and range from 85 to 90 degrees northwest of I-65, and from
90 to 94 degrees to the southeast. /22

SHORT TERM /Friday Night Through Saturday Night/...Upper level
ridging will persist over the southeastern CONUS through Friday
night; but, the ridge will break down somewhat as a shortwave
moves over the ARKLATEX region up through the Tennessee Valley
during the day on Saturday. By Saturday evening, zonal flow will
take hold aloft over the northern Gulf coast, followed by a ridge
that will build back over the southeastern CONUS late Saturday
night into early Sunday morning.

At the surface, high pressure will continue to dominate the
northern Gulf coast. This will lead to return flow over the region
and persistent moisture through the first part of the weekend. In
fact, model PWATs will range from 1.8-2.0 inches Saturday
afternoon. Thus, after dry weather Friday night, expecting chances
for scattered showers and storms to increase through the day
Saturday. However, with the loss of daytime heating, any
shower/storm activity will decrease Saturday evening. Most areas
will then be dry Saturday night; although, model guidance suggests
the potential for some isolated shower/storm activity over the
open Gulf waters late Saturday night into early Sunday morning.

Low temperatures Friday and Saturday nights will generally be in
the upper 60s to lower 70s north of I-10, with mid to upper 70s
likely south. Highs Saturday are anticipated to be in the mid to
upper 80s northwest of I-65 and in the upper 80s to lower 90s
along and southeast of I-65, with highs in the upper 80s at the
beaches. Furthermore, dew points will be in the lower to mid 70s
Saturday afternoon, leading to heat indices in the mid to upper
90s for areas mainly along and southeast of I-65 where
temperatures are expected to be the warmest. Lastly, there is a
LOW RISK of rip currents Friday night through Saturday night. /26

EXTENDED TERM /Sunday Through Wednesday/...A weak shortwave aloft
passes through the area and pushes the weak upper level ridge
(draped over the region this weekend) further south into the Gulf
waters. The operational GFS continues to be more bull-ish with the
evolution of this feature (in comparison to the ensembles and
ECMWF) as it slides across the region on Sunday. By next week,
ridging aloft begins to build to the west of the area and winds
aloft subsequently turn more northwesterly. Meanwhile, a ridge
over the western Atlantic in the low levels continues to spill
west into the Southeast and into the Gulf waters throughout the
extended time frame. Since the area remains on the western
periphery of the surface ridge, a general southerly flow will be
maintained through at least early next week. As the low
level/surface ridge slowly gets nudged south into the Gulf waters
through the middle of the week, winds will gain more of a westerly
component throughout the week.

Expect a typical summertime diurnal pattern with scattered
convection firing up along the sea breeze and outflow boundary
collisions each afternoon. Temperatures in the extended will be
right around normal each day, but the southerly flow continues to
support a rather muggy forecast through at least the early part of
next week. High temperatures will top out in the upper 80s to low
90s each afternoon. A heat index of 100°+ is possible in some
locations through the middle of next week. 07/mb

MARINE...Main marine impact of concern will be locally higher winds
and seas near isolated to scattered showers/storms today. Light
to moderate onshore flow otherwise persists through the weekend. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 25, 12:43 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
1243 PM CDT Thu Jun 25 2020

ALZ059-251830-
Escambia AL-
1243 PM CDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
ESCAMBIA COUNTY UNTIL 130 PM CDT...

At 1242 PM CDT, the strong thunderstorm was located 5 miles northwest
of Flomaton, moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Brewton, Flomaton, East Brewton, Pollard and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3100 8740 3114 8744 3126 8705 3100 8694
TIME...MOT...LOC 1742Z 257DEG 17KT 3106 8733
Special weather statement, Jun 25, 1:18 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
118 PM CDT Thu Jun 25 2020

ALZ056-057-251900-
Conecuh AL-Butler AL-
118 PM CDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN BUTLER AND NORTHEASTERN CONECUH COUNTIES UNTIL 200 PM CDT...

At 118 PM CDT, the strong thunderstorm was located 10 miles west of
Georgiana, or 10 miles north of Evergreen, moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Georgiana and McKenzie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8650 3152 8656 3152 8670 3151 8670
      3148 8696 3165 8701 3180 8658
TIME...MOT...LOC 1818Z 254DEG 18KT 3159 8691

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:43 PM CDTSpecial Weather StatementMOBEscambia47 min
Jun 25, 1:18 PM CDTSpecial Weather StatementMOBButler42 min
Jun 25, 1:48 PM CDTSpecial Weather StatementMOBEscambia42 min
Jun 25, 2:03 PM CDTSpecial Weather StatementMOBConecuh42 min
Jun 25, 2:15 PM CDTSpecial Weather StatementMOBButler, Crenshaw45 min
Jun 25, 3:05 PM CDTSpecial Weather StatementMOBConecuh40 min
Jun 25, 3:18 PM CDTSpecial Weather StatementMOBCovington42 min
Jun 25, 5:06 PM CDTSpecial Weather StatementMOBConecuh39 min
Jun 25, 5:19 PM CDTSpecial Weather StatementMOBConecuh41 min
Jun 25, 6:35 PM CDTSpecial Weather StatementMOBCovington40 min
Jun 25, 6:37 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington68 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.